MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SVCE MOT DR UNIT HNDCONT POWERMAX ELITE; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. SVCE MOT DR UNIT HNDCONT POWERMAX ELITE; SAW, POWERED, AND ACCESSORIES
Model Number 72200872S
Medical Device Problem Codes Unintended Power Up (1162); Overheating of Device (1437)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 09/09/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during set up for a shoulder scope the handpiece would continue running after buttons or foot pedal were no longer being used.The handpiece started to feel hot to the touch.Another handpiece was switched out and the case was able to continue without delay or injury to patient.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The reported device, intended for use in treatment, was received for evaluation.A visual inspection was performed on the product and no issue was observed.There was a relationship found between the returned device and the reported incident.Product failed functional testing with blade stall error and overheating.Cause of overheating and errors is a corroded motor/gearbox.The gearbox was found to be jammed.Complaint of running continuously could not be confirmed.The complaint of overheating was confirmed and the root cause has been determined to be corrosion of the motor and gearbox assembly.A blade stall condition will result in increased current draw from the control unit which will heat the motor and hand piece housing.Factors which can contribute to gearbox corrosion include cleaning and sterilization methods and the chemicals involved.A review of the device history records showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.A complaint history review concluded this was a repeat issue.

Brand Name
SVCE MOT DR UNIT HNDCONT POWERMAX ELITE
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
76 s. meridian ave.
oklahoma city OK 73107
MDR Report Key10624636
Report Number1643264-2020-01396
Device Sequence Number2628059
Product Code HAB
UDI-Device Identifier03596010653703
UDI-Public03596010653703
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72200872S
Device Catalogue Number72200872S
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/24/2020
Initial Date Received by Manufacturer 09/10/2020
Supplement Date Received by Manufacturer09/10/2020
Initial Report FDA Received Date10/04/2020
Supplement Report FDA Received Date10/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1